Photocathode Physics for Photoinjectors Workshop

US/Eastern
Instrumentation Division, Bldg. 535B, Room A-122 (Brookhaven National Laboratory)

Instrumentation Division, Bldg. 535B, Room A-122

Brookhaven National Laboratory

20 N. Technology St. Upton, NY 11973
Description
Formulate photocathode requirements for photoinjectors (exclude polarization), review the state of the art, discuss the physics of photoemission, identify R&D directions to better understanding of photocathodes: review measurements (new data for thermal emittance, response time, etc.) and theory (better computer codes and modeling of photoemission), discuss new approaches and new materials, identify overlap and coordinate inter-laboratory efforts of mutual interests.
    • 8:30 AM 8:40 AM
      Welcome (BNL Hosts)

      Welcome (BNL Hosts)

    • 8:40 AM 11:30 AM
      Session 1 - Problem Formulation
      Conveners: David Dowell (SLAC), Dr Triveni Rao (BNL)
      • 8:40 AM
        Requirements for Photocathodes for Photoinjectors 40m
        30 min. talk/10 min. questions Extensive overview of requirements of the photocathodes, including specific requirements for pulsed FEL and high current ERL photoinjectors.
        Speaker: David Dowell (SLAC)
        Slides
      • 9:20 AM
        Updates From Facilities: ANL, BNL, Cornell, JLAB, LBNL, European Labs, Japanese Labs 10m
        10 min. kicks off the discussion to follow. State what photocathodes are being worked on and for what application, existing equipment and capabilities. Each site to contribute 2 to 3 slides to the conveners.
        Speaker: Triveni Rao (BNL)
        document
      • 9:30 AM
        Discussion 2h
        Discussion charge: Update the table of requirements: pulsed versus high average current applications; table of available photocathode materials/labs with appropriate expertise; laboratory capabilities and techniques for photocathode characterization (including what's being planned and what's missing but would be nice to have).
      • 10:30 AM
        15 min. Coffee Break 15m
    • 11:30 AM 5:30 PM
      Session 2 - Measurement of Relevant Cathode Parameters
      • 11:30 AM
        Alphabet Soup - An Overview of Materials Techniques 15m
        15 min. talk
        Speaker: John Smedley (BNL)
        Slides
      • 11:45 AM
        Cathode Recipes 15m
        15 min. talk
        Speaker: Theodore Vecchione (LBL)
        Slides
      • 12:00 PM
        In-Situ Diffraction 30m
        20 min. talk/10 min. questions
        Speaker: Jean Jordan-Sweet (IBM)
        Slides
      • 12:30 PM
        In-room Lunch 1h
      • 1:30 PM
        Applications of Laser and Synchrotron Based ARPES to Photocathode Research 30m
        20 min. talk/10 min. questions
        Speaker: Jon Rameau (BNL)
        Slides
      • 2:00 PM
        Thermal Emittance; Response Time; Lifetime Measurements 30m
        20 min. talk/10 min. questions Overview of techniques, methods, limitations, etc. E.g. why some copper photocathode measurements report an emittance about x2 theory, while others basically agree with theory. Does this illuminate some error in thermal measurement?
        Speaker: Luca Cultrera (Cornell Univ.)
        Slides
      • 2:30 PM
        In-Situ Quick Exafs 30m
        20 min. talk/10 min. questions
        Speaker: Klaus Attenkofer (ANL)
        Slides
      • 3:00 PM
        Discussion 30m
      • 3:30 PM
        15 min. Coffee Break 15m
      • 3:45 PM
        MBE, ALD and XPS 45m
        30 min. talk/15 min. questions
        Speaker: Scott Chambers (PNNL)
        Slides
      • 4:30 PM
        Discussion 1h
        Discussion charge: Proper measurement techniques of parameters relevant to accelerators; produce a list of measurement techniques that we can all agree on. Surface equipment/techniques available and desired for (to take most time). Photocathode growth and characterization. XPS, XRD, Topography, LEEM/PEEM, LEED/EBSD, SIMS, etc.--their application for understanding the structure and chemical form of the photocathodes, both initially and as a post mortum analysis. Substrate effects. New deposition techniques, such as ALD, with a focus on how they could help us grow better/more precisely engineered photocathodes. Product: Cathode recipe list
    • 8:30 AM 1:30 PM
      Session 3 - Photoemission Physics I: Theory

      The first talks in this session provide a concise introduction into the subject, identify physics behind Spicer Model from Metals, then its extension to semiconductors, importance of the surface, and to provide the basis for physics carried on in Session 4.

      • 8:30 AM
        Modeling of Photoemission 45m
        40 min. talk/5 min. questions To cover metals, antimonides, tellurides, NEA.
        Speaker: Kevin Jensen (NRL)
        Slides
      • 9:15 AM
        Physics of Semiconductor NEA Photocathodes 35m
        30 min. talk/5 min. questions
        Speaker: Charles Sinclair (Cornell Univ.)
        Slides
      • 9:50 AM
        Photoemission Emittance 35m
        30 min. talk/5 min. questions
        Speaker: John Schmerge (SLAC)
        Slides
      • 10:25 AM
        15 min. Coffee Break 15m
      • 10:40 AM
        Discussion 1h 50m
        Discussion charge: Is 3 step Spicer model sufficient to explain practical photocathodes? If not, what are the limitations? pros/cons of each family--what knobs exist to tune the performance: QE vs. wavelength, better lifetime, faster response, lower thermal emittance; what physics parts are poorly understood and need a better theory effort; semiconductor properties needed for quantitative agreement with measurements, how to measure/calculate.
        Slides
      • 12:30 PM
        In-room Lunch 1h
    • 1:30 PM 5:30 PM
      Session 4 - Photoemission Physics II: Agreement with Measurements
      • 1:30 PM
        Multiscale 3D Simulations of Charge Gain, Transport, and Collection Efficiency in Diamond 40m
        30 min. talk/10 min. questions
        Speaker: Dimitre Dmitrov (Tech-X)
        Slides
      • 2:10 PM
        Superlattice photocathode development for low emittance 40m
        30 min. talk/10 min. questions Model approaches and predictions, comparison with data, search for the optimal combination of thermal emittance and response time from NEA.
        Speakers: Dr Makoto Kuwahara (Nagoya Univ.), Prof. Masahiro Yamamoto (KEK)
        Slides
      • 2:50 PM
        Hybrid Insulator/Semiconductor - Metals and CsBr Coatings 20m
        30 min. talk/10 min. questions
        Speaker: Juan Maldonado (SLAC)
        Slides
      • 3:10 PM
        Discussion 2h 20m
        Discussion charge: What measurements are out there, what's missing; agreement of theory vs. existing measurements for a) QE vs. wavelength; b) thermal emittance; energy spectra; c) response time; identify (additional) conditions/requirements for controlled experiments for benchmarking with modeling.
      • 3:30 PM
        15 min. Coffee Break 15m
    • 8:30 AM 12:30 PM
      Session 5 - New Ideas and Future Collaborations
      • 8:30 AM
        Plasmonic Interactions in Metallic Nanostructures 30m
        25 min. talk/5 min. questions
        Speaker: Howard Padmore (LBL)
        Slides
      • 9:00 AM
        Multiphoton Emission 30m
        25 min. talk/5 min. questions MgF2 coated Cu Cathode for longer lifetime? Multiphoton photoemission from semiconductors? Anything else interesting from UCLA.
        Speaker: Pietro Musumeci (UCLA)
        Slides
      • 9:30 AM
        New Activation with K/Cs for Better Stability and Lifetime? 30m
        25 min. talk/5 min. questions
        Speaker: Steven Sun (SLAC)
        Slides
      • 10:00 AM
        Work Function Lowering and Ponderomotive E-Acceleration for Ultra Low Emittance Beams 30m
        25 min. talk/5 min. questions
        Speaker: Karoly Nemeth (ANL)
        Slides
      • 10:30 AM
        15 min. Coffee Break 15m
      • 10:45 AM
        Discussion 1h 45m
        Discussion charge: Manufacturer's/lab's capabilities with regards to new material growth; sharing resources for a) photocathode prep recipes; b) measurement equipment. User facilities for photocathode research (e.g. to measure thermal emittance/response time). Testing of materials in the actual photoguns. Discussion on the repository.
        document
        Slides
    • 12:30 PM 12:30 PM
      Adjourn
    • 2:00 PM 2:00 PM
      BNL Facilities Tours